Hide This

FREEHER HealthToolkit

HER Health Toolkit

Sign up for EmpowHER updates and you'll receive our
FREE HER Health Toolkit

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

Alison Beaver

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

EmpowHER Guest

ask: Severe cramps, nausea, fatigue, and dizziness during period. Will taking birth control help?

By Anonymous
 
Rate This

My period started yesterday (October 8th), and I woke up at two in the morning because cramping grew so severe. I was up until 3:30 crying and praying that Excedrin would kick in so that I could sleep (and the Excedrin took at least half an hour to start working). The bleeding wasn't too severe last night, but this morning it got much heavier (which is normal for me). All day today, I've been feeling dizzy and tired (most likely from the rough night of sleep, I think?), and the cramps come and go. I took a pain relief pill from Walgreens (two actually), and I've had a heating pad over my abdomen and lower back for two hours on and off.

It's not necessarily unusual for me to have bad cramping during periods (sometimes I honestly feel that I have to stay home from school because they distract me too much), but it's extremely unusual for me to feel nauseous during my period. Could the pain or the bleeding be what's making me feel nauseous? It's never been this serious before, especially with nausea AND dizziness; normally it just hurts. I told my doctor and she said birth control might help alleviate the pain.

My doctor is starting me on Mononessa tablets (birth control), which I will start taking tonight. Does it usually make nausea worse or better? And do you think it will help lessen the severity of my cramping? I've looked up information on it, but I'd like to hear someone's idea of what's even making me feel this bad in the first place. Why is my period so suddenly painful?

Add a Comment1 Comments

Rosa Cabrera RN

Hi Anonymous,

What you're suffering from is known as Dysmenorrhea. Oral birth control pills contain hormones that prevent ovulation and reduce the severity of menstrual cramps.

The nausea may have been caused by something else such as taking pain relievers on an empty stomach. If you normally do not experience this during your period, try not to associate them together.

Hope the pills help with your pain!

Best Wishes,

Rosa

October 9, 2011 - 1:42pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Improved

1627 Health

Changed

603 Lives

Saved

453 Lives
2 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

How much money annually do you spend on health and wellness products?:
View Results